Outbreak Investigation: MeningitisPosted on by
Imagine… A patient goes to the doctor for a routine steroid injection. A couple weeks later, the patient feels sick – headache, fever and suddenly uncomfortable in bright light. Within days, the patient is admitted to the local hospital’s intensive care unit. Doctors discover that the patient has a life-threatening disease they’ve never treated before.
The medical team immediately calls the state health department to alert them of this rare illness. A short time later, public health is spurred into action, sparking a national investigation of tainted medication given to thousands of Americans.
No one ever knows when the next outbreak will hit. The key to catching outbreaks quickly are astute clinical teams, a strong state and federal public health system, and collaboration with a range of national and local organizations.
Current Fungal Meningitis Investigation
CDC and the Food and Drug Administration (FDA) are investigating fungal infections among patients who received epidural steroid injections (medication injected into the spine) with contaminated medication. CDC believes that approximately 14,000 patients may have been exposed to this medication. Most patients who have become sick have developed a rare type of meningitis, fungal meningitis, which is not contagious. As of October 22, 2012, a total of 297 cases, including 23 deaths and 3 peripheral joint infections, have been reported in 16 states. Patients who become sick can develop symptoms including fever, new or worsening headache, sensitivity to light, stiff neck, new weakness or numbness, slurred speech, and/or increased pain, redness, and swelling at the injection site.
The medication in question came from the New England Compounding Center (NECC) in Framingham, Massachusetts. NECC has stopped all production and initiated a recall of the manufactured lots of steroid medication in question, preservative-free methylprednisolone acetate (80mg/ml), and other products. More information.
What’s Making People Sick?
CDC and FDA recently connected the fungus found in patients with fungus found in unopened steroid vials. The fungus Exserohilum rostratum was present in a steroid medication called methylprednisolone acetate that was manufactured by NECC. This fungus has also been found in all but two of the patients with laboratory-confirmed fungal meningitis.
Working closely with the FDA and state health departments, CDC is trying to better understand the nature of these fungal infections and how best to stop them. At the same time, experts at CDC are helping physicians understand how to approach and treat patients who may have been exposed (resources for physicians). Our labs are hard at work analyzing samples from states, and we have sent teams of epidemiologists into states affected by the outbreak.
- Those people injected in joints only are not believed to be at risk for fungal meningitis, but could be at risk for joint infection.
- The epidural steroid medication associated with this outbreak is not the same as the epidural injections given to pregnant women during childbirth.
- Patients who believe they might have received a contaminated medication should contact the physician who performed their procedure.
- Patients who received a contaminated medication should seek medical attention if they have any symptoms. Symptoms may include: fever, new or worsening headache, sensitivity to light, stiff neck, new weakness or numbness in any part of the body, slurred speech, or increased pain, redness, and swelling at the injection site. Patients might have just one or two of these symptoms, and they may take several weeks to appear.
For clinicians: http://www.cdc.gov/hai/outbreaks/clinicians/index.html
For a list of facilities that received the contaminated medicine visit: http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html
General information: http://www.cdc.gov/hai/outbreaks/meningitis.htmlPosted on by
- Page last reviewed:March 20, 2015
- Page last updated:March 20, 2015
- Content source: